Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 109, NWS Blacksburg, VA

May 10, 2011Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2011, 3:18 PM EDT for Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 3:18 PM EDT (19:18 UTC)
Expired
May 10, 2011, 4:02 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS51 KRNK 101918
SVRRNK
NCC009-189-VAC077-173-185-102015-
/O.NEW.KRNK.SV.W.0109.110510T1918Z-110510T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 415 PM EDT.

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLAYPOOL HILL...OR 6 MILES
  SOUTHEAST OF RICHLANDS...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROADFORD...
  ADWOLF...
  THOMAS BRIDGE...
  MOUNT ROGERS SUMMIT...
  GRAYSON HIGHLANDS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3630 8192 3636 8181 3635 8173 3641 8175
      3657 8170 3663 8161 3692 8184 3698 8179
      3711 8189 3718 8170 3658 8130 3657 8135
      3637 8124 3636 8137 3629 8137 3629 8141
      3625 8147 3616 8150 3611 8179 3621 8191
TIME...MOT...LOC 1918Z 336DEG 36KT 3699 8171

$$

RCS
2 follow-up statements
351 
WWUS51 KRNK 101939
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE MAY 10 2011

NCC009-189-VAC077-173-185-102015-
/O.CON.KRNK.SV.W.0109.000000T0000Z-110510T2015Z/
ASHE NC-WATAUGA NC-SMYTH VA-TAZEWELL VA-GRAYSON VA-
339 PM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WESTERN GRAYSON...SOUTHWESTERN TAZEWELL...WESTERN SMYTH...WATAUGA
AND ASHE COUNTIES...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF BROADFORD...OR 10 MILES SOUTHWEST OF
TAZEWELL...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BROADFORD...
  HUNGRY MOTHER STATE PARK...
  ADWOLF...
  MARION...
  TROUTDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3630 8192 3636 8181 3635 8173 3641 8175
      3657 8170 3663 8161 3692 8184 3698 8179
      3711 8189 3718 8170 3658 8130 3657 8135
      3637 8124 3636 8137 3629 8137 3629 8141
      3625 8147 3616 8150 3611 8179 3621 8191
TIME...MOT...LOC 1939Z 314DEG 21KT 3697 8159

$$

RCS
422 
WWUS51 KRNK 102002
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE MAY 10 2011

NCC009-189-VAC077-173-185-102009-
/O.CAN.KRNK.SV.W.0109.000000T0000Z-110510T2015Z/
ASHE NC-WATAUGA NC-SMYTH VA-TAZEWELL VA-GRAYSON VA-
402 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRAYSON...SOUTHWESTERN
TAZEWELL...WESTERN SMYTH...WATAUGA AND ASHE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
WARNED AREA AND IS TRACKING EAST INTO NORTHERN SMYTH COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED...BUT ANOTHER IS IN 
EFFECT FOR NORTHERN SMYTH AND EASTERN TAZEWELL.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3630 8192 3636 8181 3635 8173 3641 8175
      3657 8170 3663 8161 3692 8184 3698 8179
      3711 8189 3718 8170 3658 8130 3657 8135
      3637 8124 3636 8137 3629 8137 3629 8141
      3625 8147 3616 8150 3611 8179 3621 8191
TIME...MOT...LOC 1959Z 314DEG 21KT 3618 8243

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:51 PM EDT, 27 minutes earlier.

Area forecast discussion, May 10, 2:51 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A STATIONARY FRONT EXTENDING FROM THE UPPER MIDWEST...SOUTHEAST
INTO EASTERN TENNESSEE...WILL SLOWLY MOVE NORTHEAST INTO THE
CENTRAL AND SOUTHERN APPALACHIANS BY TONIGHT. THE FRONT WILL
REMAIN NEARLY STATIONARY IN THE MOUNTAINS THROUGH WEDNESDAY...
BEFORE FINALLY PUSHING NORTHEAST OF THE AREA THURSDAY. THIS FRONT
WILL BE THE FOCUS FOR CLUSTERS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WITH THE WARM FRONT EXTENDING INTO EXTREME WESTERN VIRGINIA THIS
AFTERNOON...WILL BE KEEPING AN EYE ON THE THUNDERSTORM ACTIVITY
WHICH HAS DEVELOPED ACROSS KENTUCKY...WHICH IS RIDING THE FRONTAL
BOUNDARY IN OUR DIRECTION. INSTABILITY CONTINUES TO INCREASE THIS
AFTERNOON ACROSS THE REGION THANKS TO THE PRESENCE OF THE
FRONT...DEWPOINT TEMPERATURES IN THE LOW 60S TO THE WEST OF
INTERSTATE 77...AND ONLY SPOTTY CLOUD COVER WHICH IS NOT DOING
MUCH TO LIMIT HEATING. THAT ALL SAID...WOULD NOT BE SURPRISED TO
SEE A SEVERE THUNDERSTORM WATCH COME OUT FOR AT LEAST THE WESTERN
PART OF OUR AREA WITHIN THE NEXT 2 TO 3 HOURS.

HEATING WAS A LITTLE STRONGER THAN EXPECTED DUE TO A LACK OF
WIDESPREAD CLOUD COVER...AND HAVE THEREFORE RAISED AFTERNOON HIGH
TEMPERATURES A FEW DEGREES...ESPECIALLY WEST OF THE BLUE RIDGE.
ALSO LOWERED RAIN CHANCES THROUGH MID AFTERNOON...WHILE STILL
KEEPING THEM HIGHER FOR THIS EVENING...WHEN THE BRUNT OF THE
THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA.

./PREVIOUS DISCUSSION/...
SPOTTY SHOWERS FROM EARLIER THIS MORNING HAVE MOVED OUT OF THE
AREA...AND SATELLITE INDICATES ONLY MID AND HIGH CLOUDS MAKING
THEIR WAY ACROSS THE AREA THIS MORNING. DESPITE THIS...WILL LEAVE
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
HEADING INTO THE AFTERNOON TO ACCOUNT FOR ANYTHING WHICH DEVELOPS
AS DAYTIME HEATING INCREASES.

OTHERWISE...THE EARLY MORNING FORECAST PACKAGE APPEARS TO BE ON
TRACK. OUR MAIN CONCERN FOR TODAY REMAINS THE DEVELOPMENT OF
SCATTERED STRONG THUNDERSTORMS ACROSS THE WESTERN HALF OF OUR
FORECAST AREA THIS AFTERNOON AND EVENING. TECHNICIANS ARE
CURRENTLY PERFORMING MAINTENANCE ON OUR RADAR...AND HOPE TO HAVE
IT UP AND RUNNING AGAIN WELL BEFORE THE ONSET OF THUNDERSTORM
DEVELOPMENT.

./PREVIOUS DISCUSSION/...
AS OF 630 AM...RADAR SHOWS SOME SHOWERS MOVG SEWD ACROSS THE VA
PIEDMONT. SFC OBS ARE STILL INDICATING THAT MOST OF THESE SHOWERS
ARE PROBABLY NOT REACHING THE GROUND...BUT THE REFLECTIVITIES ARE
STRONG ENOUGH THAT I THOUGHT IT BEST TO ADD SOME LOW CHC POPS FOR
A FEW HOURS EARLY THIS MORNING. THIS SMALL AREA OF SHOWERS WILL
EXIT THE SERN CWA BY 1000 AM. OTHERWISE...THE ONLY OTHER CHANGE TO
THE FCST WAS TO RAISE POPS A LITTLE MORE QUICKLY BASED ON
RADAR/SATELLITE TRENDS AND LATEST HIGH RESOLUTION MODELS COMING
IN. EVERYTHING IS STILL POINTING TOWARD AT LEAST SCT TSTMS
DEVELOPING IN AN AREA OF MOISTURE CONVERGENCE IN THE MTNS.
MEANWHILE...TSTMS ARE ALREADY FIRING UP UPSTREAM IN MICH AND
OHIO...AND WEAK/SUBTLE SHORT WAVE FEATURES WILL LIKELY HELP
ORGANIZE TSTMS LATE THIS AFT OR THIS EVENING ACROSS THE MTNS
PORTION OF THE CWA.

AS OF 330 AM...RADAR IS PICKING UP SOME LIGHT SHOWERS MOVG SEWD
INTO THE MTNS OF WV. HOWEVER...SFC OBS INDICATE THAT THESE SHOWERS
ARE PROBABLY NOT REACHING THE GROUND DUE TO THE DRY AIR ACROSS THE
AREA. THESE SHOWERS ARE JUST AN INDICATION THAT THE AIRMASS IS
MOISTENING UP...AND SETTING THE STAGE FOR CONVECTION THIS
AFTERNOON INTO TONIGHT. MODELS ARE IN GOOD AGREEMENT THAT THE
DEEPER MOISTURE OVER THE TENN VALLEY AREA AND FURTHER WEST WILL
ADVECT EASTWARD INTO THE MTNS THIS AFTERNOON ON WEST TO SOUTHWEST
LOW LEVEL WINDS. MEANWHILE...THE LARGE SFC HIGH PRESSURE RIDGING
DOWN THE EAST COAST WILL PROVIDE LOW LEVEL EAST TO SOUTHEAST FLOW
INTO THE MTNS. THIS WILL PRODUCE A CONVERGENCE ZONE IN THE
MTNS...AND WITH HEATING AND INCREASING MOISTURE...SHOULD BECOME
UNSTABLE ENOUGH FOR SCT CONVECTION TO DEVELOP THIS AFTERNOON. IN
ADDITION TO ALL THIS...THE MODELS ARE ALL STILL TRYING TO SHOW
WEAK IMPULSES IN THE NWRLY FLOW ALOFT GENERATING MORE ORGANIZED
AREAS OF TSTMS...WITH THE MAIN DIFFERENCE BEING THE TIMING. I HAVE
ADJUSTED THE POPS TO REFLECT SCT TSTMS DEVELOPING IN THE MTNS IN
THE AFTERNOON...AND THEN KEPT THE LIKELY POPS FROM LATE AFTERNOON
INTO TONIGHT IN THE MTNS FOR THE THREAT OF ONE OR MORE MCS/S. SPC
HAS KEPT THE FAR SW MTNS OF VA...AND THE NW NC MTNS AND FOOTHILLS
IN A SLIGHT RISK FOR SEVERE TSTMS. THE COMBINATION OF 2000 J/KG OR
HIGHER CAPE AND SHEAR EXPECTED WILL BE SUFFICIENT FOR SCT TSTMS
THIS AFTERNOON TO HAVE ROTATING UPDRAFTS AND A FEW COULD BECOME
SEVERE. IN ADDITION...ANY MCS/MULTICELL CLUSTERS LATER WOULD BRING
THE THREAT OF DAMAGING WINDS.

HAVE KEPT HIGHS TODAY ON THE WARM SIDE OF GUIDANCE...EXPECTING AT
LEAST PARTIAL SUNSHINE AND MODELS INDICATING RISING THICKNESSES.
LOWS TONIGHT WILL BE MILD AGAIN...BUT HAVE LOWERED THEM SOME IN
THE MTNS BASED ON THE LIKELY RAIN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE
EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE
FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED
WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY
AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED
CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER
TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING
RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE
TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER
VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA
PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS
RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS
EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH
AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS
EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER
TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST
ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS
LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE
END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SURFACE ANALYSIS INDICATES THAT THE WARM FRONT HAS ENTERED EXTREME
WESTERN VIRGINIA THIS AFTERNOON...NOT FAR TO THE WEST OF BLF.
SHOWERS AND THUNDERSTORMS HAVE JUST STARTED TO DEVELOP ALONG THE
BOUNDARY WITHIN THE PAST 1 TO 2 HOURS...A TREND THAT IS EXPECTED
TO CONTINUE AS THIS ACTIVITY MOVES INTO OUR AREA BEGINNING LATE
THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL PEAK THIS EVENING
AROUND 11/01Z...WITH LWB...BLF AND BCB LIKELY TO HAVE TSTMS ON
STATION. THE THREAT DECREASES FURTHER TO THE EAST...HOWEVER STILL
FEEL THAT ROA...LYH AND DAN HAVE A STRONG ENOUGH CHANCE OF
THUNDERSTORM ACTIVITY LATE THIS EVENING THAT HAVE INTRODUCED
WORDING IN THEIR TAFS. HEAVY RAIN IS LIKELY WITH THIS EVENINGS
THUNDERSTORM ACTIVITY...WHICH MAY CAUSE VISIBILITIES TO
TEMPORARILY FALL BELOW ONE HALF MILE. IN ADDITION...STORMS
AFFECTING BLF...LWB...BCB...AND ROA HAVE THE BEST CHANCES OF
BEING SEVERE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE
REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY
DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS
THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH
AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE.

&&

.EQUIPMENT...
KFCX RADAR IS DOWN UNTIL FURTHER NOTICE.  PARTS ARE ON ORDER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...NF
EQUIPMENT...
Hazardous weather outlook, May 10, 4:29 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 AM EDT TUE MAY 10 2011

NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-111000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
WYTHE-GRAYSON-CARROLL-MERCER-
429 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS AFTERNOON
INTO TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
LATE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE DAMAGING WINDS OR LARGE HAIL. A LARGE SCALE CONVECTIVE
SYSTEM IS EXPECTED TO MOVE FROM THE OHIO VALLEY SOUTHEASTWARD
ACROSS THE SOUTHERN APPALACHIANS DURING THE EVENING TUESDAY.
CONDITIONS MAY BE FAVORABLE FOR DAMAGING WIND GUSTS OR LARGE HAIL
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-
WVZ043>045-111000-
STOKES-ROCKINGHAM-CASWELL-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
429 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:36 PM EDTSevere Thunderstorm WarningRNKStokes, Surry54 min
May 10, 3:47 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe42 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick63 min
May 10, 6:03 PM EDTSevere Thunderstorm WarningRNKGiles57 min
May 10, 6:42 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell78 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig56 min
May 10, 6:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford24 min
May 10, 7:05 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more55 min
May 10, 7:45 PM EDTSpecial Weather StatementRNKMontgomery60 min
May 10, 7:50 PM EDTSpecial Weather StatementRNKPittsylvania55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.